Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Columbia, SC

January 11, 2014Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2014, 1:21 PM EST for Aiken County, South Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 1:21 PM EST (18:21 UTC)
Expired
Jan 11, 2014, 2:15 PM EST
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 77 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 1:43 PM ESTTSTM WND DMGJackson, SCSHERIFF DISPATCH REPORTED A COUPLE OF TREES DOWN IN THE TOWN OF JACKSON.
Jan 11, 2:14 PM ESTTSTM WND DMG2 Nw Windsor, SCPUBLIC REPORTED NUMEROUS SMALL LIMBS DOWN ALONG WITH ONE DEAD OAK TREE NEAR WINDSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:50 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WUUS52 KCAE 111821
SVRCAE
SCC003-111915-
/O.NEW.KCAE.SV.W.0004.140111T1821Z-140111T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 215 PM EST

* AT 113 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS IN WESTERN RICHMOND AND WESTERN BURKE 
  COUNTIES MOVING NORTHEAST AT 50MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NORTH AUGUSTA...NEW
  ELLENTON...JACKSON...CLEARWATER...BELVEDERE...AIKEN AND GLOVERVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

OR CALL THE NATIONAL WEATHER SERVICE AT

8...0...3...8...2...2...8...1...3...5.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM EST SATURDAY
AFTERNOON FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3322 8177 3321 8180 3330 8186 3330 8184
      3330 8187 3341 8194 3341 8191 3342 8193
      3344 8191 3346 8192 3349 8199 3353 8201
      3387 8157 3381 8150 3379 8145 3373 8141
      3372 8134 3364 8120 3320 8175
TIME...MOT...LOC 1820Z 238DEG 41KT 3316 8213

$$


SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 11:22 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 11, 11:22 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1122 AM EST SAT JAN 11 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON.
HIGH PRESSURE BEHIND THE FRONT WILL BE OVER OUR REGION SUNDAY.
THE HIGH WILL MOVE OFF THE COAST SUNDAY NIGHT. ANOTHER COLD FRONT
WILL MOVE INTO THE AREA MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH MOISTURE ASSOCIATED WITH THE STRONG H85 JET AND LIFT WITH
THE RIGHT ENTRANCE REGION OF THE H25 JET PLUS CONVERGENCE ALONG
THE COLD FRONT SUPPORT CATEGORICAL POPS THIS AFTERNOON. THE NAM
AND GFS PLUS SREF MEAN INDICATED GENERAL RAINFALL TOTALS AROUND
0.7 OF AN INCH...BUT WITH PRECIPITABLE WATER NEAR 1.6 OF AN INCH
HEAVIER AMOUNTS WILL LIKELY OCCUR IN SOME LOCATIONS. THE NAM
DISPLAYS SURFACE-BASED LI/S LOWERING TO -1 TO -2 THIS AFTERNOON.
SATELLITE LOOP ALSO SHOWS SOME HOLES IN THE CLOUDS ACROSS THE ERN
PORTION OF THE CWA. THIS COULD INCREASE THE INSTABILITY THREAT FOR
AREAS MAINLY ACROSS THE ERN MIDLANDS...EAST OF COLUMBIA. THE NAM
AND GFS HAVE H85 WINDS NEAR 60 KNOTS. THE MAIN THREAT IS DAMAGING
STRAIGHT-LINE WINDS BUT FORECAST HODOGRAPHS ALSO SUPPORT POSSIBLE
TORNADOES. 06Z HRRR INDICATES THE MAIN CONVECTIVE LINE WILL BE IN
THE FORECAST AREA DURING THE NOON TO 500 PM TIME FRAME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
DRYING WILL OCCUR BEHIND THE FRONT TONIGHT. THE SHOWER CHANCE WILL
DECREASE RAPIDLY FROM WEST TO EAST DURING THE EVENING. HIGH
PRESSURE WILL BE OVER THE FORECAST AREA SUNDAY. THE HIGH WILL
MOVE OFF THE COAST SUNDAY NIGHT. THE TEMPERATURE GUIDANCE WAS
CONSISTENT. TEMPERATURES WILL BE ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY MOISTURE ASSOCIATED WITH A COLD FRONT
MONDAY NIGHT INTO TUESDAY. THE ECMWF CONTINUES TO INDICATE MORE
MOISTURE COMPARED TO THE GFS. CONTINUED CHANCE POPS BECAUSE OF THE
MODEL INCONSISTENCY. EXPECT A REINFORCING COLD FRONT WITH LIMITED
MOISTURE WEDNESDAY. THE MODELS SHOW DRY RIDGING DOMINATING
THURSDAY WITH YET ANOTHER COLD FRONT WILL LITTLE MOISTURE FRIDAY.
ABOVE NORMAL TEMPERATURES SHOULD OCCUR AHEAD OF THE FRONT
TUESDAY...WITH COOLING TO NEAR OR SLIGHTLY BELOW NORMAL BY
THURSDAY.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
RESTRICTIONS DOMINATING THROUGH 12/00Z THEN CONDITIONS IMPROVING.

COLD FRONT CONTINUES TO MARCH ACROSS THE SOUTHEAST WITH WSR-88D
NETWORK SHOWING SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH
EASTERN GA TOWARD AGS/DNL. WINDS HAVE ALREADY INCREASED AT THE TAF
SITES WITH FURTHER INCREASES OVER THE NEXT COUPLE OF HOURS TO
AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS BY 16-18Z AT ALL SITES.
LIFR AND IFR CONDITIONS EARLIER THIS MORNING HAVE IMPROVED TO MVFR
IN MANY AREAS. LATER THIS MORNING AND INTO THE AFTERNOON
THUNDERSTORMS REMAIN THE CONCERN...THE BEST CHANCE APPEARS TO BE
BETWEEN 17-21Z. WITH THUNDERSTORMS WHICH DEVELOP THE POTENTIAL
EXISTS FOR STRONG AND GUSTY WINDS. WIND SHEAR WILL ALSO BE A
CONCERN AS LOW LEVEL WINDS WILL BE AROUND 45-50 KNOTS THROUGH THE
AFTERNOON. HAVE INCLUDED WIND SHEAR FOR ALL TAF SITES THROUGH THE
AFTERNOON. FRONT WILL MOVE OFFSHORE THIS EVENING WITH DRIER AIR
BEGINNING TO MOVE IN WITH CONDITIONS RETURNING TO VFR BY 12/01Z AT
CAE/CUB/AGS/DNL AND 12/02Z OGB.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MONDAY NIGHT
THROUGH TUESDAY MORNING IN SHOWERS ASSOCIATED WITH THE NEXT COLD
FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, Jan 11, 9:49 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
949 AM EST SAT JAN 11 2014

GAZ040-063-064-SCZ015-018-020-021-025-026-121500-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
949 AM EST SAT JAN 11 2014

...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AFTER 10 AM TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ065-077-SCZ016-022-027>031-035>038-041-121500-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
949 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AROUND MIDDAY TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jan 11, 11:27 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 AM EST SAT JAN 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     CHAPPELLS               34.18N 81.87W
01/11/2014                   NEWBERRY           SC   911 CALL CENTER

            SHERIFF DISPATCH REPORTED A COUPLE TREES
            DOWN NEAR CHAPPELLS.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 11, 12:01 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EST SAT JAN 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     LITTLE MOUNTAIN         34.20N 81.41W
01/11/2014                   NEWBERRY           SC   911 CALL CENTER

            SHERIFF DISPATCH REPORTED A COUPLE OF TREES
            DOWN IN THE TOWN OF LITTLE MOUNTAIN.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Jan 11, 12:03 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EST SAT JAN 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     2 NW PROSPERITY         34.24N 81.56W
01/11/2014                   NEWBERRY           SC   911 CALL CENTER

            SHERIFF DISPATCH REPORTED A COUPLE OF TREES
            DOWN BETWEEN NEWBERRY AND PROSPERITY NEAR
            COLONY CHURCH ROAD.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Special weather statement, Jan 11, 12:28 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1228 PM EST SAT JAN 11 2014

GAZ063>065-SCZ015-016-018-020>022-025>028-030-111830-
AIKEN-CHESTERFIELD-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-
LEXINGTON-MCCORMICK-MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
1228 PM EST SAT JAN 11 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...COLUMBIA...CHESTERFIELD...EDGEFIELD...FAIRFIELD...
KERSHAW...LANCASTER...LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...
SALUDA AND AIKEN COUNTIES THROUGH 130 PM EST...

AT 1225 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM LANCASTER SOUTH
CAROLINA TO THOMSON GEORGIA...MOVING EAST AT 40 MPH. THUNDERSTORMS
WITHIN THE LINE ARE MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BATESBURG...BELVEDERE...CHESTERFIELD...CLEARWATER...
EDGEFIELD...ELGIN...HEATH SPRINGS...IRMO...IRWIN...JOHNSTON...
KERSHAW...LANCASTER...LEESVILLE...LEXINGTON...NORTH AUGUSTA...OAK
GROVE...PAGELAND...PROSPERITY...RED BANK...RIDGE SPRING...SALUDA...
ST. ANDREWS...WINNSBORO...AUGUSTA...EVANS...FORT GORDON...
GROVETOWN...HARLEM...MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3370 8231 3369 8223 3374 8225 3456 8113
      3455 8088 3474 8088 3483 8076 3480 7993
      3475 7990 3329 8216 3327 8228 3335 8255
      3348 8260
TIME...MOT...LOC 1727Z 320DEG 61KT 3468 8056 3344 8251

SJN
Local storm report, Jan 11, 12:45 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1245 PM EST SAT JAN 11 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     11 NNE WINNSBORO        34.51N 80.99W
01/11/2014                   FAIRFIELD          SC   911 CALL CENTER

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR
            I-77 AND HIGHWAY 200.

&&

NWS COLUMBIA SC
IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:02 PM ESTSpecial Weather StatementCAEChesterfield73 min
Jan 10, 10:01 PM ESTSpecial Weather StatementCAELexington59 min
Jan 11, 12:14 AM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more8 hr
Jan 11, 10:19 AM ESTSevere Thunderstorm WarningCAEFairfield, Newberry56 min
Jan 11, 11:15 AM ESTSevere Thunderstorm WarningCAEFairfield, Lancaster, Newberry60 min
Jan 11, 12:18 PM ESTRiver Flood WarningCAEEdgefield, McCormick50 hr
Jan 11, 12:28 PM ESTSpecial Weather StatementCAEChesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington and 1 more62 min
Jan 11, 1:27 PM ESTSpecial Weather StatementCAEKershaw, Lee, Lexington, Richland63 min
Jan 11, 1:41 PM ESTAreal Flood AdvisoryCAELexington, Richland3 hr
Jan 11, 2:01 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Orangeburg, Sumter59 min
Jan 11, 2:15 PM ESTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter45 min
Jan 11, 2:19 PM ESTRiver Flood WarningCAENewberry, Union57 hr
Jan 11, 5:03 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Jan 11, 5:06 PM ESTRiver Flood AdvisoryCAELexington, Richland3 days

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.